Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 36, NWS Quad Cities, IA

August 26, 2009Carroll County, Whiteside County, Illinois; Clinton County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 26, 2009, 11:51 AM CDT for Carroll County, Whiteside County, Illinois; Clinton County, Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2009, 11:51 AM CDT (16:51 UTC)
Expired
Aug 26, 2009, 5:45 PM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IA, Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 31 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 11:57 AM CDTFLASH FLOODClinton, IA6 TO 8 INCHES OF WATER OVER HIGHWAY 30 AT CAMANCHE AVENUE.
Aug 26, 2:45 PM CDTHEAVY RAIN 3.45Dewitt, IAEVENT TOTAL SO FAR. LARGE AMOUNTS OF STANDING WATER REPORTED ON THE NORTH SIDE OF DEWITT.
Aug 26, 3:30 PM CDTFLASH FLOODDewitt, IASPOTTER REPORTED FLOODING ON 11TH STREET IN NORTHEAST DEWITT WITH SEVERAL INCHES OF WATER AT 130 PM. ALSO REPORTED ROAD WAS CLOSED BY LOCAL AUTHORITIES UNTIL 330 PM WHEN ROAD WAS ONCE AGAIN PASSABLE.
Aug 26, 4:00 PM CDTFLASH FLOOD1 Wsw Dewitt, IASILVER CREEK AT OLD HIGHWAY 30 WAS OUT OF IT BANKS LATE YESTERDAY AFTERNOON AND EVENING. TIME ESTIMATED. DELAYED REPORT.
Aug 26, 4:58 PM CDTHEAVY RAIN 1.6Charlotte, IATOTAL SINCE 1030 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 261651
FFWDVN
IAC045-ILC015-195-262245-
/O.NEW.KDVN.FF.W.0036.090826T1651Z-090826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 AM CDT WED AUG 26 2009

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF CLINTON...
  SOUTHERN CARROLL COUNTY IN NORTHWEST ILLINOIS...
  NORTHERN WHITESIDE COUNTY IN NORTHWEST ILLINOIS...
  THIS INCLUDES THE CITIES OF...STERLING...ROCK FALLS...MORRISON...

* UNTIL 545 PM CDT

* AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN OVER THE WARNED AREA. RADAR ESTIMATES
  THAT 1 TO 2 INCHES HAS FALLEN IN THE PAST TWO HOURS. THIS RAIN IS
  ON TOP OF 1 TO 2 INCHES OVERNIGHT. MORE ROUNDS OF THUNDERSTORMS ARE
  EXPECTED THIS AFTERNOON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRAND
  MOUND...CALAMUS...WHEATLAND...WELTON...TORONTO...LOST NATION...
  DELMAR...CHARLOTTE...ANDOVER...MILLEDGEVILLE...FULTON...
  FAIRHAVEN...EAST CLINTON...COLETA...CHADWICK AND ARGO FAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS EXPECTED.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

&&

LAT...LON 4176 9025 4178 9027 4175 9031 4172 9033
      4178 9049 4176 9067 4174 9071 4177 9078
      4177 9089 4177 9090 4204 9090 4204 8969
      4194 8968 4193 8963 4177 8963

$$

08
2 follow-up statements
000 
WGUS73 KDVN 261835
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CDT WED AUG 26 2009

IAC045-ILC015-195-262245-
/O.CON.KDVN.FF.W.0036.000000T0000Z-090826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IA-CARROLL IL-WHITESIDE IL-
135 PM CDT WED AUG 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
NORTHERN WHITESIDE...SOUTHERN CARROLL AND CLINTON COUNTIES...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE RAIN FALLING ACROSS NORTHERN WHITESIDE AND CARROLL 
COUNTIES. THE RAIN HAS ENDED ACROSS CLINTON COUNTY. RADAR ESTIMATES 
THAT 1 TO 2 INCHES OF RAIN FELL ACROSS EASTERN CLINTON...NORTHERN 
WHITESIDE...AND SOUTHERN CARROLL COUNTIES. RADAR SHOWED ANOTHER 
ROUND OF RAIN THAT WILL AFFECT THE WARNED AREA BY MID TO LATE 
AFTERNOON.

SPOTTERS REPORTED THAT 6 TO 8 INCHES OF WATER WAS OVER HIGHWAY 30 AT 
CAMANCHE AVENUE IN CLINTON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEWITT...
GRAND MOUND...WHEATLAND...WELTON...TORONTO...LOST NATION...DELMAR...
CLINTON...CHARLOTTE...CALAMUS...ANDOVER...MILLEDGEVILLE...FULTON...
FAIRHAVEN...EAST CLINTON...COLETA...CHADWICK AND ARGO FAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES IS EXPECTED.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

&&

LAT...LON 4176 9025 4178 9027 4175 9031 4172 9033
      4178 9049 4176 9067 4174 9071 4177 9078
      4177 9089 4177 9090 4204 9090 4204 8969
      4194 8968 4193 8963 4177 8963

$$

08
000 
WGUS73 KDVN 270026
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT WED AUG 26 2009

IAC045-ILC015-195-270030-
/O.EXP.KDVN.FF.W.0036.000000T0000Z-090826T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLINTON IA-CARROLL IL-WHITESIDE IL-
726 PM CDT WED AUG 26 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN 
WHITESIDE...SOUTHERN CARROLL AND CLINTON COUNTIES...

REPORTS FROM CLINTON COUNTY INDICATE THAT THE FLOODING FROM EARLIER 
TODAY HAS RECEDED.  

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES LIGHT RAIN 
CONTINUES ACROSS THE AREA.  ADDITIONAL MODERATE TO HEAVY RAINFALL IS 
EXPECTED TONIGHT INTO THURSDAY.  SINCE THE GROUND IS 
SATURATED...ANY ADDITIONAL RAINFALL WILL RUN OFF RAPIDLY.  BE 
PREPARED FOR THE POSSIBILITY OF RENEWED FLOODING TONIGHT.

&&

LAT...LON 4176 9025 4178 9027 4175 9031 4172 9033
      4178 9049 4176 9067 4174 9071 4177 9078
      4177 9089 4177 9090 4204 9090 4204 8969
      4194 8968 4193 8963 4177 8963

$$

LE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:33 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 26, 9:33 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 AM CDT WED AUG 26 2009

.UPDATE...
SIGNIFICANT UPDATE TO THE CURRENT FCST. QUICK 12Z UA ANALYSIS HAS
H85 DEW POINTS IN THE MID TEENS WITH A WEAK LLJ ADVECTING TROPICAL
MOISTURE INTO THE AREA. PRECIPITABLE WATERS ARE IN EXCESS OF 2
INCHES WHICH WILL PROMOTE EXTREMELY EFFICIENT HEAVY RAINFALL PRODUCTION.
BASED ON RAINFALL REPORTS OVERNIGHT AND THE FRONTAL BOUNDARY
VACILLATING ACROSS THE AREA...A FLASH FLOOD WATCH HAS BEEN RAISED
FOR AREAS NORTH OF HIGHWAY 34. WILL RE-EVALUATE THE AREAL AND
TEMPORAL COVERAGE WITH THE AFTERNOON PACKAGE.

POPS HAVE BEEN RAISED SIGNIFICANTLY FOR TODAY AND HAVE BEEN RAISED
FOR TONIGHT. POPS FOR TONIGHT MAY STILL BE TOO LOW.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR BUREAU-CARROLL-
     HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&
Hazardous weather outlook, Aug 26, 4:45 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT WED AUG 26 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
445 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING COLD FRONT WILL MOVE SOUTHEAST THROUGH THE OUTLOOK AREA
BY LATE TONIGHT.  EPISODES OF THUNDERSTORMS AND SHOWERS WILL DEVELOP
ALONG AND BEHIND THIS BOUNDARY.  THERE IS A RISK OF ADDITIONAL
LOCALLY HEAVY RAIN AMOUNTS OF 1 TO 2 INCHES THAT COULD RESULT IN
PONDING OF WATER IN LOW LYING LOCATIONS AND BRING RIVER WATER LEVELS
TO BANKFULL WITH ISOLATED RIVER FLOODING. LOCATIONS ALONG AND
ESPECIALLY SOUTH OF HIGHWAY 30 ARE MOST SUSCEPTIBLE FOR HEAVY
RAINFALL.  SOME STRONG STORMS MAY ALSO OCCUR THIS AFTERNOON ALONG THE
IOWA-MISSOURI BORDER WITH GUSTY WINDS OVER 40 MPH THE PRIMARY RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THURSDAY...THURSDAY NIGHT
AND FRIDAY. CONDITIONS WILL NOT BE FAVORABLE FOR STORMS TO BECOME
SEVERE...HOWEVER SOME MAY PRODUCE LOCALLY HEAVY RAINFALL. LOCALIZED
FLOODING WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT IN AREAS THAT
BECOME SATURATED FROM SEVERAL HEAVY RAINFALL EVENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY LATE TODAY AND TONIGHT. ANY REPORTS
OF STRONG WINDS OVER 40 MPH AND ANY HAIL WOULD BE APPRECIATED.

NICHOLS/SHEETS

In the hours before

Local storm report, Aug 26, 8:33 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
08/26/2009  E5.00 INCH       BENTON             IA   TRAINED SPOTTER

            AT LEAST 5 INCHES OF RAIN HAS FALLENL AS RAIN GUAGE ONLY
            MEASURES UP TO 5 INCHES. STILL RAINING AT THE TIME OF
            REPORT.

&&

LEGRO
Local storm report, Aug 26, 8:36 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HEAVY RAIN       SHELLSBURG              42.09N 91.87W
08/26/2009  E5.00 INCH       BENTON             IA   TRAINED SPOTTER

            AT LEAST 5 INCHES OF RAIN HAS FALLEN AS RAIN GAUGE ONLY
            MEASURES UP TO 5 INCHES. STILL RAINING AT THE TIME OF
            REPORT.

&&

LEGRO
Local storm report, Aug 26, 10:18 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     HEAVY RAIN       CLINTON                 41.84N 90.23W
08/26/2009  M2.00 INCH       CLINTON            IA   CO-OP OBSERVER

&&

LEGRO
Local storm report, Aug 26, 10:39 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1039 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HEAVY RAIN       1 ESE MUSCATINE         41.41N 91.06W
08/26/2009  M2.50 INCH       MUSCATINE          IA   TRAINED SPOTTER

            SINCE 830 AM.

&&

LEGRO
Local storm report, Aug 26, 10:51 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HEAVY RAIN       1 NNE MUSCATINE         41.43N 91.07W
08/26/2009  M2.50 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

LEGRO
Local storm report, Aug 26, 11:28 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HEAVY RAIN       2 N OLLIE               41.23N 92.09W
08/26/2009  M3.10 INCH       KEOKUK             IA   BROADCAST MEDIA

&&

LEGRO

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:10 AM CDTFlash Flood WatchDVNBureau, Carroll, Henderson, Henry, Jo Daviess, Mercer and 5 more42 hr
Aug 26, 10:14 AM CDTFlash Flood WarningDVNRock Island6 hr
Aug 26, 1:27 AM CDTFlash Flood WarningDVNBenton, Jones, Linn3 hr
Aug 26, 9:17 AM CDTFlash Flood WarningDVNKeokuk, Washington6 hr
Aug 26, 9:38 AM CDTAreal Flood WarningDVNBenton, Linn12 hr
Aug 26, 9:56 AM CDTRiver Flood WarningDVNClinton, Scott7 days
Aug 26, 2:19 PM CDTSpecial Weather StatementDVNIowa, Johnson56 min

Nearby

Flash Flood Warnings in Illinois, 2009Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.